California, 2025

Debris Flow in California, July 30, 2025

July 30, 2025 · NWS REV · 1 event in 1 county or zone

An upper level wave moving through N CA/NV provided plentiful forcing for storms to develop on July 30. In fact, showers lingered overnight the night before across portions of the Sierra and NE CA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

An upper level wave moving through N CA/NV provided plentiful forcing for storms to develop on July 30. In fact, showers lingered overnight the night before across portions of the Sierra and NE CA. These storms produced robust outflows with multiple areas of blowing dust and one true haboob/dust storm. We also had flooding that closed a roadway that afternoon/evening along US-395 near the Red Rock area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Jul 30, 10:57 AM PST, 7 hours 53 minutes earlier. Its key messages:

  • * Scattered showers and thunderstorms resume this afternoon. Storms could yield heavy rain, gusty outflow winds, small hail, and frequent lightning. Some storms could be strong to severe. * Thunderstorm chances decrease tomorrow with isolated storms north of I-80 Thursday, then near the OR border on Friday. * A drying trend returns this weekend with an increase in afternoon winds on Sunday. Enhanced fire weather concerns possible.
Area forecast discussion, Jul 30, 10:57 AM PST, 7 hours 53 minutes before
Area Forecast Discussion
National Weather Service Reno NV
1157 AM PDT Wed Jul 30 2025

.KEY MESSAGES...

* Scattered showers and thunderstorms resume this afternoon. Storms
  could yield heavy rain, gusty outflow winds, small hail, and
  frequent lightning. Some storms could be strong to severe.

* Thunderstorm chances decrease tomorrow with isolated storms
  north of I-80 Thursday, then near the OR border on Friday.

* A drying trend returns this weekend with an increase in afternoon
  winds on Sunday. Enhanced fire weather concerns possible.

&&

.DISCUSSION...

Our active thunderstorm pattern continues this afternoon as a
negatively tilted shortwave trough swings across NE.CA and NW.NV
today. This trough will add additional upper level forcing,
instability, and shear to all storms which may result in a few cells
becoming strong to severe across portions of NE CA and NW NV. While
a bulk of the thunderstorm development is expected around the 2-8pm
timeframe, a few of storms could linger through about 10pm across
far northern Washoe County this evening.

The main hazards with any storm will be hail up to 1 inch, frequent
lightning, heavy rain, and gusty/erratic winds of 40-50+ mph.
While storm motions will be faster today, localized areas of heavy
rainfall could lead to localized flash flooding, particularly on
area burn scars. South to north moving storms may also result in
areas of blowing dust which could track along sections of I-80
mainly east of Fernley where outflows could loft dust off the
Carson Sink.

Thunderstorm chances will begin to wane by Thursday as drier
southwest flow filters into the region. Any lingering shower and
storm chances will largely remain north of I-80 on Thursday with
just a 10-15% chance remaining across the Surprise Valley and far
northern Washoe County on Friday.

A dry southwest flow will become more widespread by Sunday as
another shortwave trough tracks across N.CA and NW.NV. This will begin
to increase winds Sunday which could result in enhanced fire weather
concerns Sunday afternoon due to dry and gusty conditions. Otherwise
we will continue to see temperatures 4-8 degrees below season
averages into early next week before returning to near early
August normals by the middle of next week. Fuentes

&&

.AVIATION...

* An active day of showers and thunderstorms is expected this
  afternoon and evening for Sierra and W.NV terminals (35-40%
  chance). Expect TSRA to develop late morning/early afternoon with
  the peak of the T-storm activity expected between 2-8pm today.

* Expect periods of MVFR/IFR conditions due to thunderstorms. Small
  hail, frequent lightning, heavy rain and gusty and erratic winds
  up to 40-45 kts are possible with any of these storms. Localized
  LLWS is also possible due to gusty and erratic storm outflow winds.

* Storms move north of most terminals by 03Z with chances dropping
  below 20% after 06Z this evening. Low storm chances between 10-20%
  return on Thursday afternoon with similar hazards. Fuentes

&&

.FIRE WEATHER...

* The best potential for thunderstorms this week is expected this
  afternoon and evening across the E.Sierra and W.Nevada due to an
  incoming negatively tilted trough approaching the region.

* While these storms will be moving a little faster than yesterday,
  deeper column moisture (PWATs ~ 0.75") should keep storms more so
  on the wet side with the main impacts expected to be hail, gusty
  outflow winds of 40-50 mph, and frequent lightning. While these
  storms are predominately wet, any storm is capable of new fire
  ignitions in any receptive fuels.

* Thunderstorm activity will begin to wane on Thursday with the best
  chances for isolated-scattered storms remaining roughly north of
  Susanville-Pyramid Lake on Thursday, then closer to the Oregon
  border on Friday.

* A drier southwest flow will then become established for the
  weekend with increasing westerly winds expected by Sunday which
  could result in enhanced fire weather concerns to due to the
  combination of low humidity and gusty winds. Fuentes

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.

&&

In the hours before

Local storm report, Jul 30, 5:24 PM PST, 1 hour 26 minutes before
Preliminary Local Storm Report
National Weather Service Reno NV
624 PM PDT Wed Jul 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     Dust Storm       3 SE Rye Patch Reservoi 40.45N 118.29W
07/30/2025                   Pershing           NV   Mesonet

            A wall of dust was seen over Interstate 80
            north of Lovelock to Cosgrave, NV, based on
            visual observation from the NV Seismo Lab
            Star Peak camera.

&&
Special weather statement, Jul 30, 5:28 PM PST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Reno NV
628 PM PDT Wed Jul 30 2025

NVZ003-004-310200-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Reno-Carson City-Minden Area NV-
628 PM PDT Wed Jul 30 2025

...THUNDERSTORM OUTFLOWS WILL IMPACT PYRAMID LAKE THROUGH 700 PM
PDT...

At 627 PM PDT, Doppler radar was tracking a a thunderstorm outflow
boundary over Pyramid Lake, moving northwest at 15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could create sudden increases to wave heights
         with hazardous boating conditions.

Locations impacted include...
Pyramid Lake, Sutcliffe, Nixon, and The Needle Rocks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Pyramid Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4023 11950 3985 11933 3980 11959 4018 11974
      4022 11962
TIME...MOT...LOC 0127Z 135DEG 13KT 4008 11957

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CJ
Special weather statement, Jul 30, 6:16 PM PST, 34 minutes before
Special Weather Statement
National Weather Service Reno NV
716 PM PDT Wed Jul 30 2025

CAZ071-NVZ003-310245-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-Greater Reno-
Carson City-Minden Area NV-
716 PM PDT Wed Jul 30 2025

...A STRONG THUNDERSTORM WILL IMPACT PLUMAS...SOUTHEASTERN LASSEN AND
SOUTHERN WASHOE COUNTIES THROUGH 745 PM PDT...

At 715 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Doyle, moving northwest at 5 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
US-395 near North Red Rock Road, Doyle, Frenchman Lake,
Chilcoot-Vinton, Big Cove Campground, Chilcoot Campground, Frenchman
Campground, and Spring Creek Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3995 11992 3981 11999 3986 12026 4007 12016
TIME...MOT...LOC 0215Z 113DEG 6KT 3993 12004

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CJ
Special weather statement, Jul 30, 6:21 PM PST, 29 minutes before
Special Weather Statement
National Weather Service Reno NV
721 PM PDT Wed Jul 30 2025

CAZ071-310245-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
721 PM PDT Wed Jul 30 2025

...A STRONG THUNDERSTORM WILL IMPACT PLUMAS AND WEST CENTRAL LASSEN
COUNTIES THROUGH 745 PM PDT...

At 721 PM PDT, Doppler radar was tracking a strong thunderstorm near
Crater Lake Campground, or 18 miles southwest of Eagle Lake, moving
west at 5 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
CA-44 near Bogard and Crater Lake Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4071 12121 4062 12094 4046 12097 4044 12123
      4054 12124
TIME...MOT...LOC 0221Z 097DEG 5KT 4054 12106

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CJ
Special weather statement, Jul 30, 6:44 PM PST, 6 minutes before
Special Weather Statement
National Weather Service Reno NV
744 PM PDT Wed Jul 30 2025

CAZ071-NVZ003-310315-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-Greater Reno-
Carson City-Minden Area NV-
744 PM PDT Wed Jul 30 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LASSEN AND SOUTHERN
WASHOE COUNTIES THROUGH 815 PM PDT...

At 743 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Doyle, moving east at 5 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southeastern Lassen
and southern Washoe Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3986 12009 4001 12007 4004 11986 3980 11988
TIME...MOT...LOC 0243Z 271DEG 6KT 3992 12000

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CJ
Special weather statement, Jul 30, 6:46 PM PST, 4 minutes before
Special Weather Statement
National Weather Service Reno NV
746 PM PDT Wed Jul 30 2025

CAZ071-310315-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
746 PM PDT Wed Jul 30 2025

...A STRONG THUNDERSTORM WILL IMPACT PLUMAS AND WEST CENTRAL LASSEN
COUNTIES THROUGH 815 PM PDT...

At 746 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Crater Lake Campground, or 16 miles southwest of Eagle
Lake. This thunderstorm was nearly stationary.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
CA-44 near Bogard and Crater Lake Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4071 12101 4055 12086 4047 12093 4043 12103
      4052 12124 4054 12123
TIME...MOT...LOC 0246Z 129DEG 3KT 4052 12100

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Lassen

When
July 30, 6:50 PM PST to 10:50 PM PST
Where
Lassen County, 1.83 mi SE of Constantia to 4.71 mi SSW of Constantia
Cause
Heavy Rain
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
39.934, -120.003

Intense rainfall lead to mudslides and rockslides along US-395 north of Red Rock Rd. This caused both lanes of traffic to shutdown.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2025Every state in 2025This day in weather historyWarnings in California, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1270616.